Rip Current, Duval
- When
- May 13, 4:30 PM EST
- Where
- Duval forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
A near drowning occurred from a rip current at Little Talbot Island. The person was rescued.
Active rip currents spawned several rescues. One was a near drowning.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Active rip currents spawned several rescues. One was a near drowning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 13, 3:08 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 408 PM EDT TUE MAY 13 2014 .REST OF TODAY...SCT CUMULUS WILL CONTINUE WITH WARM CONDITIONS AND BREEZY ELY FLOW. WINDS NEAR 15 MPH NEAR THE COAST AS ANTICIPATED. NO POPS ARE FCST. TEMPS NEAR 90 INLAND AND MID 80S NEAR THE COAST. .SHORT TERM... TONIGHT...STACKED HIGH PRES WILL SHIFT FURTHER NWD WITH PREVAILING E TO SE FLOW AND A CHANCE OF STRATOCU ADVECTING IN LATER TONIGHT AND EARLY WED. SOME CHANCE OF PATCHY FOG AND HAVE CONTINUED TO INCLUDE FOR THE FURTHER INLAND AREAS WHERE WINDS WILL BE LIGHTER. MIN TEMPS IN THE MID 60S INLAND TO NEAR 70 COAST. WEDNESDAY...MOISTURE RAPIDLY SURGES INTO OUR REGION FROM THE SOUTHEAST AS A WEAK INVERTED TROUGH APPROACHES. THIS SHOULD INCREASE CHANCES OF SHOWERS DURING THE EARLY MORNING HOURS...MAINLY IN COASTAL FLAGLER AND ST. JOHNS. FLOW ALOFT WILL ALSO STRENGTHEN WHILE VEERING DURING THE DAYLIGHT HOURS...AND MORNING SUNSHINE AT INLAND LOCATIONS WILL SERVE TO DESTABILIZE THE ATMOSPHERE...LEADING TO AT LEAST SCATTERED LATE MORNING AND AFTERNOON CONVECTION DEVELOPING FROM SOUTH TO NORTH AS THE DAY PROGRESSES. 12Z NAM NOT AS AGGRESSIVE WITH THIS MOISTURE SURGE AS THE OPERATIONAL 12Z GFS/ECMWF...AND DECIDED TO CAP RAIN CHANCES AT HIGH-END SCATTERED (50 PERCENT) INLAND...WITH SLIGHTLY LOWER CHANCE POPS IN COASTAL LOCATIONS. INCREASING CLOUDS AND RAIN CHANCES WILL KEEP HIGHS NEAR MID-MAY CLIMO...WITH MID/UPPER 80S INLAND AND LOWER 80S AT THE COAST DUE TO DEEP ONSHORE LOW-LEVEL FLOW. WEDNESDAY NIGHT...WAVES OF LOW PRESSURE WILL DEVELOP ALONG THE FRONT OVER THE LOWER MISSISSIPPI VALLEY WED AND WED NIGHT...RESULTING IN A SLOW EASTWARD PROGRESSION OF THE BOUNDARY INTO THE FL PANHANDLE BY EARLY THURS. THERE WILL LIKELY BE A LULL IN RAINFALL COVERAGE DURING THE EVENING HOURS AS DIURNAL ACTIVITY DIMINISHES...WITH UPSTREAM CONVECTION POSSIBLY PROGRESSING INTO INTERIOR SOUTHEAST GA AND THE SUWANNEE VALLEY DURING THE PREDAWN HOURS ON THURSDAY. MAINTAINED CHANCE POPS OVERNIGHT AS ISENTROPIC LIFT INCREASES...AND CONVECTION INCREASES OVER THE COASTAL WATERS...POSSIBLY MOVING ONSHORE INTO THE COASTAL COUNTIES. LOWS WILL ONLY FALL TO NEAR 70...ALMOST 10 DEGREES ABOVE CLIMO. THURSDAY...12Z NAM/OPERATIONAL GFS DEVELOP A SURFACE WAVE ALONG THE FRONT OVER CENTRAL FL...AND LIFT THIS FEATURE NORTHEASTWARD OVER OUR REGION DURING THE LATE AFTERNOON AND EVENING HOURS. DEEP MOISTURE WILL RESIDE AHEAD OF THE SLOW MOVING COLD FRONT...WITH MODEL SOUNDINGS DEPICTING PRECIPITABLE WATER VAPOR (PWAT) VALUES INCREASING TO IN EXCESS OF 2 INCHES. LOCALLY HEAVY RAINFALL WILL ACCOMPANY NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS...AND A FEW WET MICROBURSTS WILL BE POSSIBLE WITHIN ANY STRONGER ACTIVITY THAT DEVELOPS DURING THE AFTERNOON AND EARLY EVENING HOURS. INCREASED POPS TO CATEGORICAL...AND WIDESPREAD RAINFALL TOTALS NEAR 1 INCH ARE EXPECTED...WITH LOCALLY HIGHER AMOUNTS LIKELY WITHIN HEAVIER CONVECTION. CLOUDS AND RAINFALL WILL KEEP HIGHS SLIGHTLY BELOW CLIMO...GENERALLY UPPER 70S IN INTERIOR SOUTHEAST GA AND THE SUWANNEE VALLEY AND LOWER 80S ELSEWHERE. THURSDAY NIGHT THROUGH FRIDAY NIGHT...CONVECTION WILL DECREASE FROM WEST TO EAST DURING THE LATE EVENING HOURS ON THURS AS THE COLD FRONT MOVES THROUGH OUR REGION. SKIES WILL BEGIN TO CLEAR IN INTERIOR SOUTHEAST GA DURING THE PREDAWN HOURS ON FRI...WHERE LOWS WILL FALL INTO THE 50S. LOWS ELSEWHERE WILL REMAIN IN THE 60S AS THE FRONT MOVES OFFSHORE DURING THE OVERNIGHT HOURS. A MUCH DRIER AIR MASS WILL OVERSPREAD OUR REGION ON FRI AS SURFACE RIDGING BUILDS INTO OUR REGION FROM THE WEST. SKIES WILL CLEAR DURING THE MORNING HOURS...AND A TIGHT LOCAL PRESSURE GRADIENT IN THE WAKE OF THE FRONT WILL RESULT IN NEAR BREEZY NORTHWESTERLY WINDS DURING THE AFTERNOON HOURS. COLD AIR ADVECTION WILL KEEP HIGHS IN THE UPPER 70S TO NEAR 80. NORTHWESTERLY WINDS WILL SUBSIDE AFTER SUNSET AS HIGH PRESSURE CONTINUES TO BUILD INTO OUR REGION. LOWS WILL FALL TO ABOUT 10 DEGREES BELOW CLIMO...WITH LOW/MID 50S INLAND AND UPPER 50S AT THE COAST. .LONG TERM (SATURDAY THROUGH TUESDAY)... TROUGHING ALOFT WILL PERSIST OVER THE EASTERN UNITED STATES...KEEPING A DEEP-LAYERED AND GENERALLY DRY NORTHWESTERLY FLOW IN PLACE LOCALLY. SHORTWAVES MOVING THROUGH THE EASTERN U.S. TROUGH ARE CURRENTLY EXPECTED TO STAY JUST NORTH OF OUR REGION. MAY NEED TO ADD ISOLATED DIURNAL POPS IN SOUTHEAST GA SUN-TUES IN FUTURE FORECASTS DEPENDING ON HOW FAR SOUTH THE EASTERN U.S. TROUGH DIGS. OTHERWISE...HIGH TEMPS WILL SLOWLY RECOVER BACK TO NEAR CLIMO...WITH LOWS REMAINING IN THE 50S INLAND AND LOWER 60S AT THE COAST. && .AVIATION...VFR. OCNL CIGS NEAR 4000 FT REST OF THE AFTERNOON. A CHANCE OF MVFR CIGS BY LATE TONIGHT 06Z-15Z AT AREA TAFS WITH PATCHY MVFR VSBY FROM FOG AT GNV AND VQQ. ELY WINDS NEAR 10-15KT WITH INFREQUENT GUST TO 20 KT REST OF TODAY AND BECOME E TO SE TONIGHT LESS THAN 8 KT. && .MARINE...WINDS ARE E TO SE AROUND 10-15 KT AND SEAS UP TO 4 FT NEAR THE COAST. BASED ON THIS AND POSSIBLY HIGHER SEAS AND WINDS TONIGHT WILL HEADLINE SCEC HEADLINE THOUGH IT APPEARS TO BE LOW END SCEC CRITERIA. E TO SE FLOW WED AND SELY WED NIGHT AND INCREASING AHEAD OF A FRONTAL SYSTEM APPROACHING. FRONT MOVES THROUGH LATE THU AND THU NIGHT. AN SCA HEADLINE WILL BE POSSIBLE WED NIGHT THROUGH FRI BUT PROBABILITIES LOOK A BIT LOW AT THIS TIME. THERE IS BETTER THAN 70% CHANCE OF 15-20 KT WINDS DURING THIS TIME BASED ON MODEL CONSENSUS FCST. NORTHWEST WINDS AT CAUTION LEVELS IN THE OFFSHORE WATERS FRIDAY EVENING WILL GRADUALLY SUBSIDE...WITH SLOWLY DECREASING NORTHERLY WINDS EXPECTED SATURDAY. RIP CURRENTS: UPGRADED TO MODERATE RISK TODAY BASED ON OBS AND REPORTS FROM AREA LIFEGUARDS. MODERATE RISK PLANNED FOR WED AND POSSIBLY THU. && .PRELIMINARY POINT TEMPS/POPS... AMG 65 85 69 77 / 10 40 40 80 SSI 72 79 72 79 / 10 30 50 80 JAX 68 84 71 82 / 10 40 40 80 SGJ 72 80 72 81 / 10 40 50 80 GNV 68 87 69 81 / 10 50 50 80 OCF 69 88 70 82 / 10 50 50 80 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && SHASHY/NELSON/SHULER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1217 PM EDT TUE MAY 13 2014 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-141030- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 1217 PM EDT TUE MAY 13 2014 ...MODERATE RISK OF RIP CURRENTS REST OF TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES THE REST OF TODAY DUE TO EASTERLY FLOW AND INCREASED SURF CONDITIONS. RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE AND SUWANNEE RIVER BASINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE AND SUWANNEE RIVER BASINS. SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE AREA BOTH WEDNESDAY AND THURSDAY AS A COLD FRONT APPROACHES THE AREA. LOCALLY HEAVY RAIN ALONG WITH A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY AS A SURFACE LOW DEVELOPS OVER THE GULF AND TRACKS ACROSS THE AREA. AN ELEVATED RIP CURRENT RISK IS EXPECTED ON WEDNESDAY DUE TO AN INCREASE IN AN ONSHORE FLOW ALONG WITH BUILDING SWELLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
2 rip current. Local standard time, as filed.
A near drowning occurred from a rip current at Little Talbot Island. The person was rescued.
Three rescues occurred due to rip currents.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508496, 508497.